Liver Injury From Tumor Necrosis Factor-α Antagonists: Analysis of Thirty-four Cases.Ghabril M, Bonkovsky HL, Kum C, Davern T, Hayashi PH, Kleiner DE, Serrano J, Rochon J, Fontana RJ, Bonacini M; U.S. Drug-Induced Liver Injury Network. Clin Gastroenterol Hepatol. 2013 May;11(5):558-564. BACKGROUND & AIMS: Tumor necrosis factor (TNF)-α antagonists have been associated with drug-induced liver injury (DILI). We reviewed cases of DILI in the United States to identify those associated with use of TNF-α antagonists. METHODS: We searched the U.S. DILI Network (DILIN) database, from 2003 to 2011, for cases associated with TNF-α antagonists. Mean Roussel-Uclaf Causality Assessment Method scores were calculated. A DILIN severity score was assigned according to a previously published scale, and we identified 6 subjects likely to have DILI associated with use of TNF-α antagonists. We also searched PubMed for articles that reported hepatotoxicity from TNF-α antagonists, identifying 28 additional cases suitable for analysis. RESULTS: The drugs presumed to have caused DILI were infliximab (n = 26), etanercept (n = 4), and adalimumab (n = 4). The anti-TNF-α agent was the probable cause of 12 cases of DILI (35%), a very likely cause for 21 (62%), and a definite cause for 1 (3%). Median latency was 13 weeks (range, 2-104); however, 7 cases (20%) had latency periods longer than 24 weeks. Twenty-two of 33 subjects who underwent serologic analysis (67%) tested positive for anti-nuclear and/or smooth muscle antibodies. Of these 22, 17 underwent liver biopsy; 15 subjects had clear features of autoimmunity. The 22 subjects with autoimmune features had longer median latency (16 vs 10 weeks) and higher peak levels of alanine aminotransferase (784 vs 528 U/L) than the 12 without such features. There was 1 case of severe cholestasis. All but one subject improved after discontinuation of the implicated drug; 12 subjects received corticosteroid therapy. No deaths were attributed to liver injury, although one patient with preexistent cirrhosis required liver transplantation. CONCLUSIONS: Acute liver injury caused by TNF-α antagonists may be a class effect because multiple agents in this category have been implicated. The most common presentation is an autoimmune phenotype with marked hepatocellular injury, but a mixed non-autoimmune pattern or predominant cholestasis also occurs. The prognosis is usually good after drug discontinuation, although some patients may benefit from a course of corticosteroids.